Some forms of hormonal contraception can affect the vaginal immune system and put you at risk of contracting HIV.

Many studies have shown the negative effects the pill can have on your body, such as the way it affects your brain. But now, a new study has found a new effect that hormonal contraception can have on the vaginal environment. A new study published in the journal mBio found a biological explanation for which types of oral and injectable contraceptives can put women at risk of HIV infection. According to lead author Dr Raina Fichorova, certain types of contraception can suppress the vaginal immune response, making women more susceptible to disease.

About four out of five sexually experienced women in the United States used the pill, according to statistics from the Guttmacher Institute. Although it may not be the the cheapest or most effective form of contraception over there, it is still certainly one of the most commonly used.

As part of their study, Fichorova and her colleagues studied cervical swabs and data from 823 HIV-negative women from Uganda and Zimbabwe, aged 18 to 35. The women were then divided into three different groups:

  1. Those who have used injectable contraceptives (Depo-Provera or DMPA)
  2. Those who have used estrogen-progesterone oral contraceptives
  3. Those who have not used any hormonal contraceptives

At the end of the project, about 200 of the women studied contracted HIV. The study found that women who used DMPA and oral contraceptives were more likely to contract the virus because of the way these types of contraceptives inhibit the vagina’s natural defenses.

However, not all women face this risk. According to the researchers, it also depends on the “microenvironment of the genital tract”. So basically it’s actually a combination of hormonal contraceptives and all kinds of infections that are already there. Those who already had bacterial infections or “disturbed microbial environments” were found to be most at risk of contracting HIV.

According to Fichorova, the goal is to continue evaluating contraceptive methods to prevent these unpleasant unwanted side effects. As Fichorova said in a press release, “Women deserve to know more in order to be able to make informed choices about contraception. “

Your method of birth control is your personal choice. Some like the pill, some don’t. It all really depends on you. While you absolutely should talk to your doctor about the best possible option for you, only you know what is going on in your body. Therefore, it is always good to stay informed. For that reason, here are three other risks of the pill that you probably weren’t aware of:

1. It can kill your libido

You are probably taking a contraceptive so that you can have free sex without worrying about an unwanted pregnancy. But some birth control pills can actually decrease your libido to the extent that you won’t even want to have sex in the first place, which, of course, defeats the purpose of actually having it altogether.

A 2011 Indiana University study presented at the American Public Health Association’s annual meeting asked 1,101 women about the sexual side effects of hormonal contraception. Half of those surveyed used non-hormonal forms of contraception. It was found that women who used the pill reported feeling less sexy than those who used non-hormonal types of BC. Plus, they experienced fewer orgasms, had less frequent sex, and even had a hard time getting aroused.

2. It may affect your weight

Although it is rare, it is not uncommon for some women to gain weight when they start taking birth control pills due to fluid retention. However, like many side effects of the pill, the weight gain is minimal and should go away within two to three months. If gaining some weight is a problem for you, just be glad you didn’t take the pill when it was first sold in the 1960s. According to Web MD, birth control pills contained very high levels of estrogen, which causes increased appetite and water retention.

3. It can cause serious side effects on physical and mental health

In May of this year, a 21-year-old woman died after 25 days on the pill, based on what doctors suspected was a blood clot. A study published the same month found that new forms of birth control like Yaz, have been shown to increase the risk of blood clots forming in a woman.

But that’s not all. According to Holly Grigg-Spall, health writer and author of Sweet pills or how we got addicted to hormonal contraception, oral contraceptives, regardless of brand, can be harmful to both physical and mental health.

The pill is a powerful endocrine disruptor with an impact on the whole body. It is one of the only drugs given to healthy people to take over a long period of time, ”Grigg-Spall told Daily Life Australia. “It suppresses the endocrine, metabolic and immune systems of every woman. It causes vitamin deficiency. It suppresses ovulation, which research shows has benefits apart from the possibility of pregnancy. Regular ovulation promotes long-term bone, heart and breast health and protects against a number of diseases that kill women at high rates. “

Want more sex and relationship coverage from Bustle? Discover our new podcast, I want it this way, which delves into the difficult and downright dirty parts of a relationship, and learn more about our Soundcloud page.

Pictures: Unsplash/ Pexels; Giphy (4)

About Molly Brown

Check Also

UAE suspends flights from Pakistan

The United Arab Emirates General Civil Aviation Authority (GCCA) announced yesterday that it will temporarily …